Tennessee, 2003

Flash Flooding and Hail in Tennessee, May 16 to 17, 2003

May 16 to 17, 2003 · NWS MEG · 21 events in 8 counties and zones

11 thunderstorm wind, 6 flash flood, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, May 16, 1:15 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI MAY 16 2003

.SYNOPSIS...
18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A
STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN.
THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST
OVER THE REGION THROUGHOUT THE WEEKEND.

.TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV
WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY
IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND
SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z.
MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL
ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A
GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW
CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO
DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL
INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER
MIDNIGHT.

.SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR
AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME
UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS
POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF
AROUND -2 AND WK MID LEVEL LAPSE RATES.

.SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY
STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO
THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE
A PERSISTENT LIGHT RAIN AROUND THE LOW.

.SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE
GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE
SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT.
SO...STILL WILLING TO KEEP DRY FCST GOING.

.TUESDAY THRU THURSDAY...
ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING
YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE
JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND
FOR WED AND THU.

.MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND
PARTS OF W TN.

VALLE
Hazardous weather outlook, May 16, 3:00 PM CST, 3 hours 49 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

In the hours before

Special weather statement, May 16, 4:54 PM CST, 1 hour 55 minutes before
ARZ027-035-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
554 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 16, 5:43 PM CST, 1 hour 6 minutes before
ARZ036-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF EARLE AT 643
PM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF EARLE...MARION
AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 6:19 PM CST, 30 minutes before
TNZ048-049-088-170030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE...SHELBY AND
TIPTON COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 26 MILES NORTHWEST OF
FULTON TO 41 MILES SOUTHWEST OF FULTON AT 719 PM CDT...MOVING EAST AT
35 MPH.

PEOPLE IN LAUDERDALE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 16, 6:49 PM CST to 6:55 PM CST
Where
Shelby County, Millington
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -88.617

Several homes were damaged including having shingles blown off their roofs. Some tree limbs were knocked down.

Thunderstorm Wind, Tipton

When
May 16, 7:08 PM CST to 7:15 PM CST
Where
Tipton County, Drummonds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

A few trees were knocked down.

Thunderstorm Wind, Shelby

When
May 16, 7:15 PM CST to 7:20 PM CST
Where
Shelby County, Millington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

Some trees were blown down.

Thunderstorm Wind, Lauderdale

When
May 16, 7:30 PM CST to 7:45 PM CST
Where
Lauderdale County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.467, -89.917

Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Lauderdale

When
May 16, 8:00 PM CST to 8:05 PM CST
Where
Lauderdale County, 4 mi W of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

Several trees were blown down.

Hail, Crockett

When
May 16, 8:00 PM CST to 8:05 PM CST
Where
Crockett County, Bells
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Thunderstorm Wind, Haywood

When
May 16, 8:14 PM CST to 8:20 PM CST
Where
Haywood County, Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.800, -89.600

A few trees were blown down across Highway 70.

Flash Flood, Haywood

When
May 16, 8:15 PM CST to 9:30 PM CST
Where
Haywood County, 2 mi E of Brownsville
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.733, -89.617

Sections of Highway 70 had as much as 4 inches of water on them.

Flash Flood, Tipton

When
May 16, 8:40 PM CST to 10:00 PM CST
Where
Tipton County, Atoka
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.600, -89.267

A few roads were flooded.

Thunderstorm Wind, Shelby

When
May 16, 9:20 PM CST to 9:55 PM CST
Where
Shelby County, Millington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

A railroad crossing arm was wrapped around a pole in Millington. Some trees were knocked down in Collierville.

Hail, Shelby

When
May 16, 9:40 PM CST to 10:00 PM CST
Where
Shelby County, Memphis
Measured
1.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Thunderstorm Wind, Tipton

When
May 16, 10:00 PM CST to 10:05 PM CST
Where
Tipton County, Tipton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -89.900

Several trees were blown down.

Flash Flood, Tipton

When
May 16, 10:00 PM CST to May 17, 11:30 PM CST
Where
Tipton County, Munford
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.417, -89.833

A home and a business were flooded. Some people had to rescued by boat.

Hail, Shelby

When
May 16, 10:05 PM CST to 10:20 PM CST
Where
Shelby County, Cordova
Measured
1 in hail
Property damage
$110
Reported by
AMATEUR RADIO
Coordinates
35.133, -90.017

Hail, Fayette

When
May 16, 10:20 PM CST to 10:25 PM CST
Where
Fayette County, 1 mi SE of Oakland
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.150, -89.783

Flash Flood, Crockett

When
May 16, 10:24 PM CST to 11:45 PM CST
Where
Crockett County, Bells
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Some roads were flooded.

Flash Flood, Shelby

When
May 16, 10:40 PM CST to May 17, 12:15 AM CST
Where
Shelby County, Millington
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.217, -89.500

Some roads were flooded.

Thunderstorm Wind, Crockett

When
May 16, 11:00 PM CST to 11:05 PM CST
Where
Crockett County, Alamo
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Some trees were blown down over a road.

Thunderstorm Wind, Hardeman

When
May 16, 11:30 PM CST to 11:35 PM CST
Where
Hardeman County, 3 mi NE of Toone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -89.083

A few trees were blown down on a road.

Thunderstorm Wind, McNairy

When
May 16, 11:37 PM CST to 11:45 PM CST
Where
McNairy County, Bethel Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -89.117

A few trees were blown down.

Flash Flood, Shelby

When
May 17, 4:50 AM CST to 6:30 AM CST
Where
Shelby County, Memphis
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.383, -88.933

Several streets were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357495, 5357496, 5356080, 5356081, 5356082, 5356811, 5356083, 5356084, 5356085, 5356804, 5356803, 5356806, 5356808, 5356805, 5356807, 5356810, 5356809, 5356812, 5356813, 5356814, 5356815.